Multiple Sclerosis Community
GILENYA (fingolimod)
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

GILENYA (fingolimod)

My new Neurologist wants to put me on this med. I don't no much about it i was on Avonex before but it made me really sick and by the time i felt better it was time to take another shot i have kinda a needle phobia anyway i haven't been taking anythig for awhile but i was just wondering what your thoughts were on GILENYA ??
Blank
1745395_tn?1342065353
Hi,
I have been on Gilenya for about a year and a half.  There seems to be some common side effects.  I take it in the evening as it can increase your fatigue.  But taking it in the evening, it doesn't seem too bad.  Several of us have experienced some hair loss (though they won't tell you it's due to the Gilenya).  I've only heard about about a couple of individuals who have had the abdominal pain, but I have not experienced that.  I haven't been on any other the other medications so haven't tried any of the injection medications, and I love not having to do that.  It's simple to remember to take one pill at night before bed. I have stayed stable.  TLC is right about the heart though, if you have any type of heart condition it is not really a good idea, even if it is a small heart murmur.  It has a tendency to lower the heart rate, which is one of the reasons why they monitor you the first day, though this problem can appear 24 hours later.


hope this helps.

Wildcat2x
9 Comments Post a Comment
Blank
488198_tn?1390241348
After more than seven years on Avonex I tried Gilenya about a year ago, hoping to put a life of needles behind me. After 19 days I stopped (and later resumed Avonex) because the side effects were dangerous for me. However, I would not discourage anyone else from taking it. Just be cautious if you have any kind of heart condition, even if it is a seemingly trivial condition.

I don't think many folks reading this forum are Gilenya users. Let me recommend you find the "Gilenya (Fingolimod) Users Support Group" on Facebook.
Blank
4461995_tn?1357958708
I used avonex for 14 years......and still had side effects.  Much milder, but there.  No one had informed me definitely be well hydrated before my injection.  As soon as I did that the side effects were MINIMAL.  You'd think that would be in the material and not just word of mouth!  Annoying. I always hated the needles too - thank heavens for my boyfriend.  He didn't mind "sticking it to me!"

Now am on Tysabri.  Not sure how I feel about that - 3 sessions later.

I agree you need a site that has more Gilenya users!  Good luck.

Marcia
Blank
572651_tn?1333939396
hi Jazzy, some people don't tolerate the interferons and the flu-like side effects very well and you sound like on of those.  Fortunately we have these other choices and your neuro is great to be discussing other options with you.

There are not many Gilenya users here - sparksarah over in the UK has been in theFingolimod  trials for a few years  but other than her I am a t a loss right now for other users. Looking for some other groups makes sense.

Be wary of FB groups, please  -  quite a few of the MS groups I have observed there give only partial answers and it is hard to get a continuiing discussion going to ask questions and get answers. It seems with FB is is easy to drop in a write a sentence or two and then move on.  

I would look for forums that have Gilenya users - if you need help fidning them, drop me a PM. Good luck with this decision.
Blank
1337734_tn?1336238191
Hi Jazzy,

I have been on Gilenya for one month now. Prior to this I was on Copaxone for 2 years. Although I had no negative side effects, it didn't work at all. I suffered 2 major relapses while on it. So far,I have mixed feelings being on Gilenya.  I have been suffering horrible abdominal pains, which I am told is a possible effect. My PCP has put me on  Ranitidine, which settles my stomach so I feel better. I am not thrilled to be taking more meds, but it truly helps. So now everything is going well and I love not having to inject myself. Next week I will meet with my cardiologist to make sure the heart is fine.

I hope this helps :)

(((hugs)))
Deb
Blank
1745395_tn?1342065353
Hi,
I have been on Gilenya for about a year and a half.  There seems to be some common side effects.  I take it in the evening as it can increase your fatigue.  But taking it in the evening, it doesn't seem too bad.  Several of us have experienced some hair loss (though they won't tell you it's due to the Gilenya).  I've only heard about about a couple of individuals who have had the abdominal pain, but I have not experienced that.  I haven't been on any other the other medications so haven't tried any of the injection medications, and I love not having to do that.  It's simple to remember to take one pill at night before bed. I have stayed stable.  TLC is right about the heart though, if you have any type of heart condition it is not really a good idea, even if it is a small heart murmur.  It has a tendency to lower the heart rate, which is one of the reasons why they monitor you the first day, though this problem can appear 24 hours later.


hope this helps.

Wildcat2x
Blank
1337734_tn?1336238191
I didn't realize that Gilenya causes fatigue because I am always fatigued due to the MS and Baclofen! I really haven't noticed any increased fatigue but after reading your post I think I will try taking it in th evening instead of the morning.

Thanks,
Deb
Blank
721523_tn?1331585402
I have been on Gilenya for 2 years.  I have almost no side effects.  I did hasve some hair loss in the first 6 months, but it is now back to normal.  I love it!
Blank
1253197_tn?1331212710
I have been on the Ponesimod trial in UK for 2 years and it is supposed to be very similar to gilenia. I find taking an oral drug easy, have had no side effects that I am aware of and am very positive. Have not had a bad relapse since being on it apart from a bit of a wobble when I had a UTI.

It is a personal decision what drugs to take and I think that everyone has to find the right medication for them and as we all present differently what suits one person may not work for someone else. So listen to your gut instinct and be guided by this.

Best wishes

Sarah

Ps on another note. ...I recently forgot to take my Amitriptyline and Pregabalin at night and had the worst night's sleep for ages as I woke up tingling and feeling like adrenalin was rushing through me.   I did not realise until the morning that I had forgotten my Meds but now feel happy that I have proved they work for me and keep my sensory symptoms at bay and help me sleep.
Blank
4735388_tn?1358543287
i wanted to thank everyone for your thoughts and HELP!!!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank